Q. Can excess intake of vitamin C induce periods?

Answered by
Dr. Sanjay Kumar Bhattacharyya
and medically reviewed by iCliniq medical review team.

Hello doctor,

I am a 24 year old female. I am approximately 95 kg weight. I am in need of emergency contraception due to failed birth control. I will be ovulating tomorrow, so I am at a high risk of unwanted pregnancy. I obtained and took a 1.5 mg dose of Levonorgestrel (Plan B pill); however I have been reading online that this method of emergency contraception is ineffective because of my weight. I cannot obtain an IUD and do not wish to wait and see. If I am pregnant, then the only option is to go for abortion. I have a friend who induced her period early by taking an excessive amount of vitamin C. I am aware of the risks of taking an excessive amount of vitamin C, but I am planning on pursuing this method. I have read that vitamin C aids in inducing a period by increasing the amount of estrogen, promoting the growth of the lining of the uterus and eventually leading to the shedding of that lining. I intend on consuming 3000 mg of vitamin C for a period of three days. Is there any way that the Levonorgestrel pill would have a negative reaction with the Vitamin C? Is there any other alternative to induce a period or prevent conception other than an IUD or this Vitamin C method? Thank you in advance for your help and concern.

Do you have a question on Emergency Contraception or Emergency Pill?

Ask a Doctor Now

Dr. Sanjay Kumar Bhattacharyya

MBBS., DCH., MD[OBSTETRICS & GYNECOLOGY
Obstetrics And Gynaecology

Hello,

Welcome to icliniq.com.

  • Strictly speaking, vitamin C rarely can do so as evidenced in the history of medicine. These are myths and not true reality.
  • As you are 95 kg, there is a very rare chance of failure of emergency contraceptive pills in this weight.
  • Otherwise, do another option. You can take low dose of any birth control pill as an example Novelon (combination of Desogestrel and Ethinyl estradiol); four tablets after sex and repeat four tablets after 12 hours.
  • This is also very effective, but you may have to face a bit nausea or vomiting.

For further doubts consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Hi doctor,

I have done as recommended and took the birth control pills. I got them over-the-counter. The brand name is called Mercilon. I took first four pills at 5 PM, second four pills at 9 PM and the third set of pills at 2 AM. Now, after an hour, I am feeling rather lightheaded with increased heart rate. I also feel nausea, but you said to expect that. Also, I have not had any sleep since almost 36 hours, because I am so anxious. So, may be that is contributing to the discomfort. Considering the lightheadedness and increased heart rate, should I continue with the fourth dose of four pills at 6 AM?

Dr. Sanjay Kumar Bhattacharyya

MBBS., DCH., MD[OBSTETRICS & GYNECOLOGY
Obstetrics And Gynaecology

Hello,

Welcome back to icliniq.com.

  • You need not take any fourth dosage.
  • I have told you to take four pills first and following that four pills after 12 hours. Nothing much other than this.

For further information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Related Questions & Answers


After taking ECP, I am bleeding. Am I pregnant?
Query: Hi doctor, I had my periods on the 15th of last month, and I had sex on 25th. I took emergency contraceptive pills on the 26th. I am bleeding today. Am I pregnant?  Read Full »
Dr. Kamalpreet Kaur Nagpal
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. No, you are not pregnant. You had your emergency contraceptive pills on the 26th, so this bleeding must be withdrawal bleeding due to that drug. But if bleeding does not settle, get one ultrasound scan done and rest assured.  Read Full »
 
Is doing embryo transfer on day 55 with 7.7 mm lining fine?
Query: Hello doctor,I am undergoing an IVF FET cycle. My eggs were retrieved in cycle three months back and this cycle the doctor has planned an embryo transfer. I am on 5 Progynova tablets three times a day plus Oestrogel in the evening. I also had a GSCF. Is this high dose okay? My lining is 7.7 mm and t...  Read Full »
Dr. R Balakrishnan Menon
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Progynova or Estradiol valerate of up to 8 mg per day is fine. Dose is high, but may be needed to improve endometrium to a minimum of 7 mm. Any thickness of 7 to 14 mm is normal. I could not get what day 55 is. We can transfer in just normal periods or after downregulat...  Read Full »
 
I took emergency contraceptive pills after unprotected sex. Am I safe?
Query: Hello doctor,I have had unprotected sex. I took Plan B (72 hours) pill almost right after, four hours later. I consulted with the pharmacist on the phone but she sounded careless and told me it was safe to use. I am too young. The main question is I do not know if I should even call this vaginal sex...  Read Full »
Dr. Eeshani Dutta
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Plan B is an emergency contraceptive to be taken in case of male ejaculation inside vagina. If you have already taken the medicine, nothing much can be done right now. I hope you have attained menarche, so then you should get your periods in the next two weeks. The next...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: